Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 61, NWS Great Falls, MT

July 28, 2012Liberty County, Pondera County, Toole County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 28, 2012, 2:09 PM MDT for Liberty County, Pondera County, Toole County, Montana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2012, 2:09 PM MDT (20:09 UTC)
Expired
Jul 28, 2012, 3:00 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

Counties Liberty County, MT, Pondera County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 102 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 2:45 PM MDTHAIL 0.510 S Devon, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2012-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2012-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS55 KTFX 282009
SVRTFX
MTC051-073-101-282100-
/O.NEW.KTFX.SV.W.0061.120728T2009Z-120728T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
209 PM MDT SAT JUL 28 2012

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LIBERTY COUNTY IN NORTH CENTRAL MONTANA...
  EAST CENTRAL PONDERA COUNTY IN NORTH CENTRAL MONTANA...
  SOUTHEASTERN TOOLE COUNTY IN NORTH CENTRAL MONTANA...

* UNTIL 300 PM MDT

* AT 205 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 16 MILES
  SOUTHWEST OF LOTHAIR...MOVING EAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE LOTHAIR.

HAIL TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM.

HAIL UP TO ONE AND A HALF INCHES IN DIAMETER HAS BEEN REPORTED WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&


LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182
TIME...MOT...LOC 2009Z 252DEG 22KT 4831 11144

$$

GUSTAFSON
2 follow-up statements
216 
WWUS55 KTFX 282035
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
235 PM MDT SAT JUL 28 2012

MTC051-073-101-282100-
/O.CON.KTFX.SV.W.0061.000000T0000Z-120728T2100Z/
LIBERTY MT-TOOLE MT-PONDERA MT-
235 PM MDT SAT JUL 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR EAST CENTRAL PONDERA...SOUTHEASTERN TOOLE AND SOUTH CENTRAL
LIBERTY COUNTIES...

AT 236 PM MDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS 
LOCATED 8 MILES SOUTH OF LOTHAIR...OR 15 MILES SOUTHWEST OF 
CHESTER...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE 
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS!

&&

LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182
TIME...MOT...LOC 2034Z 252DEG 22KT 4836 11122

$$

GUSTAFSON
638 
WWUS55 KTFX 282057
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
257 PM MDT SAT JUL 28 2012

MTC051-073-101-282107-
/O.EXP.KTFX.SV.W.0061.000000T0000Z-120728T2100Z/
LIBERTY MT-TOOLE MT-PONDERA MT-
257 PM MDT SAT JUL 28 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PONDERA...
SOUTHEASTERN TOOLE AND SOUTH CENTRAL LIBERTY COUNTIES WILL EXPIRE AT
300 PM MDT...

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4853 11099 4821 11085 4818 11171 4844 11182
TIME...MOT...LOC 2057Z 252DEG 22KT 4840 11102

$$

GUSTAFSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 11:20 AM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 28, 11:20 AM MDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1120 AM MDT SAT JUL 28 2012

UPDATED AVIATION SECTION

.UPDATE...
MOSTLY CLEAR SKIES ACROSS THE REGION THIS MORNING WITH ONLY AREA OF
NOTE BEING SOME SHOWERS OVER CENTRAL TETON/PONDERA COUNTIES HEADING
TO THE EAST-NORTHEAST.  CURRENT RADAR IMAGERY SHOWS THESE SHOWERS AS
QUITE WEAK BUT THEY ARE MOVING INTO SLIGHTLY UNSTABLE AIR SO THERE
IS A SLIGHT CHANCE ONE OR TWO OF THE CELLS COULD BECOME STRONG
ENOUGH TO PRODUCE SOME LIGHTNING/THUNDER OVER THE NEXT FEW HOURS.
THUS HAVE KEPT MINIMAL CHANCES OF PRECIP OVER WESTERN PORTIONS OF
THE HILINE THRU NOON WHILE REMOVING ANY MENTION OF PRECIP FOR THE
REST OF CENTRAL/SOUTHWEST MT. REST OF FORECAST IN GOOD SHAPE...STILL
ON TRACK FOR HIGHS TO REACH THE LOW-MID 90S THIS AFTN OVER THE
VALLEYS/PLAINS.
WARANAUSKAS

&&

.DISCUSSION...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND
NORTH AND WEST OVER THE INTERIOR WESTERN U.S. THROUGH EARLY NEXT
WEEK...PRODUCING GRADUAL WARMING AND DRYING OVER THE NORTHERN
ROCKIES. AN UPPER LEVEL TROUGH ALONG THE WEST COAST CONTINUES TO
EJECT WEAK DISTURBANCES UP AND OVER THE RIDGE WITH ONE OF THESE
SHORTWAVES LIFTING UP INTO SW CANADA THIS MORNING. SOME TRAILING
ENERGY FROM THIS FEATURE COULD PRODUCE A FEW ISOLATED SHOWERS AND
THUNDERSTORMS THIS MORNING OVER NORTH CENTRAL MT. MORE SUBTLE
ENERGY MOVES UP AND OVER THE RIDGE THIS AFTERNOON AND
EVENING...AIDING IN THE DEVELOPMENT OF WIDELY SCATTERED
THUNDERSTORMS WITH BEST CHANCES OVER SW MT. THIS PATTERN CONTINUES
SUNDAY AND MONDAY WITH ISOLATED DIURNAL THUNDERSTORM ACTIVITY.
MAIN THREAT FROM CONVECTION OVER THE NEXT SEVERAL DAYS WILL BE
GUSTY WINDS AS THE LOWER LEVELS WARM AND DRY...HOWEVER A FEW
ISOLATED STRONGER CELLS WITH BRIEF HEAVY RAIN AND SMALL HAIL ARE
POSSIBLE. HOENISCH

MONDAY NIGHT THROUGH SATURDAY...AN UPPER RIDGE MAINTAINS ITS
PRESENCE OVER THE AREA TO START THE MEDIUM RANGE PERIOD BUT GETS
FLATTENED BY WEDNESDAY AS A SERIES OF UPPER DISTURBANCES MOVES
ACROSS SOUTHERN CANADA. DRY AND WARM CONDITIONS WILL RESULT TUESDAY
AND WEDNESDAY. THE FLOW ALOFT BEGINS TO TURN CYCLONIC ON THURSDAY AS
AN UPPER TROF MOVES TO THE PACIFIC NORTHWEST. ISOLATED THUNDERSTORMS
WILL BE MOSTLY CONFINED TO ALONG THE CONTINENTAL DIVIDE. FRIDAY WILL
SEE THE UPPER TROF BEGIN TO DROP SOUTH OUT OF CANADA AND DRAG A
SURFACE COLD FRONT ACROSS THE AREA. TEMPERATURES WILL COOL DOWN FROM
THE PERSISTENT 90 DEGREES OF THE PAST WEEK. ISOLATED TO SCATTERED
THUNDERSTORMS WILL ALSO ACCOMPANY THE COLD FRONTAL PASSAGE. MODELS
DIFFER ON THEIR SOLUTION FOR SATURDAY WITH THE EUROPEAN MODEL MOVING
THE UPPER TROF QUICKLY OUT OF THE AREA WHILE THE GFS KEEPS IT IN
PLACE OVER MONTANA. WILL LEAN TOWARD THE MORE PROGRESSIVE EUROPEAN
SOLUTION WHICH REBUILDS THE UPPER RIDGE IN THE WAKE OF THE TROF
PASSAGE. THIS WOULD SEEM A LOGICAL SOLUTION GIVEN THE TIME OF YEAR.
AT ANY RATE...TEMPERATURES OVER THE WEEKEND WILL OFFER A BRIEF
RESPITE FROM THE RECENT HEAT. AFTERNOON READINGS WILL REMAIN ABOVE
SEASONAL AVERAGES TO START THE WEEK BUT WILL DROP TO BELOW SEASONAL
AVERAGES BY SATURDAY.

&&

.AVIATION...
UPDATED 1720Z.
MOSTLY SUNNY SKIES WILL GIVE WAY TO SCATTERED CLOUDS AND ISOLATED TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AS WEAK DISTURBANCES CONTINUE
TO MOVE TROUGH THE AREA. ONE AREA OF STORMS WILL DEVELOP ALONG THE
ROCKY MOUNTAIN FRONT AND PUSH EAST INTO THE PLAINS AFTER 20Z...
POSSIBLY AFFECTING KCTB AND KGTF. OTHER THUNDERSTORMS WILL FORM OVER
SOUTHWEST MONTANA LATE IN THE AFTERNOON AND CONTINUE INTO THE
EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE IN SOUTHWEST
AND CENTRAL MONTANA. MVFR AND IFR CONDITIONS WILL BE POSSIBLE WITH
ANY OF THE STRONGER STORMS...MAINLY DUE TO VISIBILITY IN HEAVY RAIN.
THUNDERSTORMS WILL DIMINISH EARLY IN THE EVENING FOR MOST
LOCATIONS...BUT WILL LINGER OVER THE MOUNTAIN AREAS OF CENTRAL
MONTANA UNTIL LATE TONIGHT. LANGLIEB
&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  93  56  93  58 /  20  20  10  10
CTB  87  50  88  52 /  10  10  10  10
HLN  91  58  94  58 /  20  30  10  20
BZN  91  52  92  51 /  20  30  20  20
WEY  81  42  84  42 /  20  20  10  10
DLN  87  52  91  52 /  20  20  20  10
HVR  95  55  93  56 /  20  20   0  10
LWT  89  55  89  55 /  30  40  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOENISCH
LONG TERM...EMANUEL
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 28, 4:08 AM MDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
408 AM MDT SAT JUL 28 2012

MTZ008>015-044>055-291200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
408 AM MDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:03 PM MDTSpecial Weather StatementTFXLewis and Clark42 min
Jul 27, 10:50 PM MDTSpecial Weather StatementTFXGlacier40 min
Jul 27, 11:34 PM MDTSpecial Weather StatementTFXGlacier56 min
Jul 28, 2:27 PM MDTSpecial Weather StatementTFXPondera63 min
Jul 28, 2:31 PM MDTSevere Thunderstorm WarningTFXPondera, Teton, Toole44 min
Jul 28, 3:04 PM MDTSpecial Weather StatementTFXLiberty41 min
Jul 28, 3:19 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill, Liberty, Toole41 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.